Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 421, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 3, 2023, 6:12 PM MDT for Union County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 6:12 PM MDT (00:12 UTC)
- Expired
- Aug 3, 2023, 6:46 PM MDT
- In force
- 34 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 179 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3113 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747
WUUS55 KABQ 040012
SVRABQ
NMC059-040100-
/O.NEW.KABQ.SV.W.0421.230804T0012Z-230804T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
612 PM MDT Thu Aug 3 2023
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 700 PM MDT.
* At 612 PM MDT, a severe thunderstorm was located 10 miles northwest
of Sedan, or 12 miles south of Clayton, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clayton and Sedan.
This includes Highway 64 near Mile Marker 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.
&&
LAT...LON 3650 10304 3601 10304 3613 10339 3641 10332
3654 10301 3650 10300
TIME...MOT...LOC 0012Z 272DEG 17KT 3628 10323
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
442 follow-up statements
776
WWUS55 KABQ 040033
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
633 PM MDT Thu Aug 3 2023
NMC059-040100-
/O.CON.KABQ.SV.W.0421.000000T0000Z-230804T0100Z/
Union-
633 PM MDT Thu Aug 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL UNION COUNTY...
At 633 PM MDT, a severe thunderstorm was located 7 miles south of
Texline, or 13 miles southeast of Clayton, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clayton and Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.
&&
LAT...LON 3608 10322 3646 10319 3652 10307 3654 10301
3650 10300 3650 10304 3601 10304
TIME...MOT...LOC 0033Z 271DEG 21KT 3628 10306
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
44058
WWUS55 KABQ 040046
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
646 PM MDT Thu Aug 3 2023
NMC059-040056-
/O.CAN.KABQ.SV.W.0421.000000T0000Z-230804T0100Z/
Union-
646 PM MDT Thu Aug 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3608 10322 3646 10319 3652 10307 3654 10301
3650 10300 3650 10304 3601 10304
TIME...MOT...LOC 0042Z 272DEG 17KT 3628 10298
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:07 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 3:07 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 307 PM MDT Thu Aug 3 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 305 PM MDT Thu Aug 3 2023 A few strong to severe storms are possible across northeast NM this afternoon and evening. High temperatures will climb back up to near record values late this week and continue through at least the middle of next week. Storm coverage will be on the decline with only isolated activity in the northeast this weekend. Mostly dry weather will prevail next week although a mix of dry and wet storms are possible in the southwest. && .SHORT TERM... (This evening through Friday night) Issued at 305 PM MDT Thu Aug 3 2023 The upper high is forecast to build westward from over southeast TX and become centered over the NM Bootheel by 12Z Saturday. An unusually dry airmass will rotate east into NM around the upper high circulation and is already underway per the latest water vapor satellite imagery showing progression into central NM. This trend will focus any convection across south central and eastern NM through Friday, but chances are dwindling with PWATs tanking and dry air entrainment will likely kill most updrafts on Friday. In the meantime, moisture convergence extending northeast from the south central mountains will provide a focus for convection this afternoon and evening. The threat for flash flooding on the McBride burn scar is trending down significantly based on latest radar trends and drier airmass working east, so decided to cancel the watch. The SPC has a marginal risk for severe storms across Union County in the day1 convective outlook and although instability and shear are currently unimpressive, instability will continue to trend up with daytime heating through 00Z across far northeast NM. As pressure heights increase through Friday, so will temperatures and will issue a Heat Advisory for the plains of Chaves County for Friday with Roswell forecast to hit a high of 106, which would be a new daily record by 2 degrees. Elsewhere, highs will approach daily record values. && .LONG TERM... (Saturday through Wednesday) Issued at 305 PM MDT Thu Aug 3 2023 An elongated high over northern Mexico/southern NM will drive dry, westerly winds across most of the CWA over the weekend. Deep mixing to around 500 mb and PWATs 40-80% of normal will result in very hot temperatures. The Sunport is forecast to break a record high on Saturday and tie record highs on Sunday and Monday. Roswell, Socorro, and Clovis are other noteable locations that are expected to break record high temperatures on Saturday and potentially Sunday as well. A backdoor front will dive down the eastern plains Saturday night, but westerly winds will likely be strong enough to mix out any moisture so the result will only be a few isolated storms and slightly cooler temps in northeastern NM. Ensemble guidance is in solid agreement that high pressure will remain elongated over the southern portion of the state early next week, allowing breezy westerly winds to persist. Dewpoints in the 20s and 30s will support mostly sunny skies and continue the dry weather into the middle of next week. Therefore, the near to record high temps will also continue. Fortunately, mostly clear skies will favor optimal radiational cooling overnight so low temps will be able to cool off into the 50s and 60s in most areas. Some Pacific moisture may begin to sneak into the southwest mountains around mid- week, but only Canadian ensemble members appear to support wetting rains. Troughing is expected to develop over the Great Plains next week, giving hope that a boundary could bring more moisture into eastern NM late week. && .AVIATION... (18Z TAFS) Issued at 1015 AM MDT Thu Aug 3 2023 VFR conditions prevail and are forecast to persist with mostly light winds outside of convective outflow this afternoon/evening. Low probability of TAF sites being impacted by convection today, but KTCC and KROW are the two most likely. Strong/erratic wind gusts can be expected with today's convection, similar to yesterday. && .FIRE WEATHER... Issued at 305 PM MDT Thu Aug 3 2023 An unusually dry airmass will overtake much of the area through the weekend as the Monsoon high relocates from over southeast TX to over the NM Bootheel, bringing increasing westerly flow across northern NM. Hot, dry and unstable conditions will expand across the area through the weekend and continue through at least early next week. The combination of hot, dry and unstable conditions with extremely low humidity and increasing winds due to deep layer mixing of the westerlies will bring a few hours of spotty critical fire weather condtions to portion of north central and northwest NM from Saturday through Tuesday. Humidity recovery will deteriorate going through the weekend and become poor most areas across western NM. A backdoor front is forecast to move southwest across eastern NM Saturday night, bringing increased humidity to eastern NM but likely lacking sufficient moisture to fuel wetting storms on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 58 95 57 96 / 0 0 0 0 Dulce........................... 49 90 49 92 / 0 0 0 0 Cuba............................ 55 90 57 92 / 0 0 0 0 Gallup.......................... 53 92 51 93 / 5 0 0 0 El Morro........................ 52 89 52 90 / 5 0 0 0 Grants.......................... 53 93 50 94 / 5 0 0 0 Quemado......................... 55 91 55 92 / 20 5 5 5 Magdalena....................... 62 92 64 95 / 20 10 5 5 Datil........................... 56 90 57 91 / 20 10 0 5 Reserve......................... 53 95 54 98 / 10 0 0 0 Glenwood........................ 63 98 66 101 / 10 0 0 0 Chama........................... 47 84 48 86 / 0 0 0 0 Los Alamos...................... 62 90 66 91 / 10 5 0 0 Pecos........................... 62 91 61 92 / 0 0 0 0 Cerro/Questa.................... 48 86 49 89 / 0 0 0 0 Red River....................... 45 79 45 84 / 0 5 0 5 Angel Fire...................... 42 81 39 83 / 0 5 0 5 Taos............................ 51 90 51 92 / 0 0 0 0 Mora............................ 56 87 54 89 / 5 5 0 5 Espanola........................ 62 96 61 99 / 10 0 0 0 Santa Fe........................ 64 91 64 92 / 10 0 0 0 Santa Fe Airport................ 62 94 60 96 / 10 0 0 0 Albuquerque Foothills........... 70 96 70 99 / 5 0 0 0 Albuquerque Heights............. 68 97 68 100 / 5 0 0 0 Albuquerque Valley.............. 66 99 66 103 / 5 0 0 0 Albuquerque West Mesa........... 69 97 68 101 / 5 0 0 0 Belen........................... 66 100 66 103 / 10 0 0 0 Bernalillo...................... 65 99 65 103 / 5 0 0 0 Bosque Farms.................... 63 99 62 102 / 5 0 0 0 Corrales........................ 66 99 66 102 / 5 0 0 0 Los Lunas....................... 63 100 63 103 / 5 0 0 0 Placitas........................ 66 96 67 99 / 5 0 0 0 Rio Rancho...................... 67 98 68 101 / 5 0 0 0 Socorro......................... 68 101 69 104 / 10 5 0 0 Sandia Park/Cedar Crest......... 63 90 62 92 / 5 0 0 0 Tijeras......................... 63 93 64 95 / 5 0 0 0 Edgewood........................ 60 94 60 95 / 10 0 0 0 Moriarty/Estancia............... 55 95 54 96 / 10 0 0 0 Clines Corners.................. 58 91 61 93 / 10 5 0 0 Mountainair..................... 61 93 62 95 / 10 0 0 0 Gran Quivira.................... 61 93 64 95 / 30 5 0 0 Carrizozo....................... 67 96 69 99 / 20 10 5 5 Ruidoso......................... 60 87 62 91 / 20 30 10 10 Capulin......................... 57 88 57 89 / 20 20 10 20 Raton........................... 55 91 55 92 / 20 10 0 10 Springer........................ 57 95 56 96 / 20 5 0 5 Las Vegas....................... 61 92 58 94 / 5 5 0 0 Clayton......................... 62 93 64 96 / 40 10 5 10 Roy............................. 61 94 61 96 / 20 10 5 5 Conchas......................... 66 102 68 102 / 30 5 10 0 Santa Rosa...................... 66 99 67 99 / 30 5 10 0 Tucumcari....................... 66 102 69 102 / 30 5 10 0 Clovis.......................... 70 100 70 102 / 20 10 10 0 Portales........................ 72 101 71 104 / 20 10 10 0 Fort Sumner..................... 70 102 71 103 / 30 5 10 0 Roswell......................... 74 106 75 108 / 20 5 10 0 Picacho......................... 67 97 67 100 / 20 20 10 5 Elk............................. 62 93 63 97 / 20 30 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 7 PM MDT Friday for NMZ238. && SHORT TERM...11 LONG TERM....16 AVIATION...11
In the hours before
Local storm report, Aug 3, 1:49 PM MDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
149 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
08/02/2023 M58 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&Local storm report, Aug 3, 2:48 PM MDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
248 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
08/02/2023 M58 MPH San Juan NM ASOS
Corrects previous non-tstm wnd gst report
from 3 W Farmington. ASOS station KFMN
Farmington Airport.
&&
MAASpecial weather statement, Aug 3, 5:45 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
545 PM MDT Thu Aug 3 2023
NMZ230-040015-
Union County-
545 PM MDT Thu Aug 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL UNION
COUNTY THROUGH 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Clayton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton and Sedan.
This includes Highway 64 between Mile Markers 421 and 429.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3650 10300 3650 10304 3606 10304 3615 10365
3643 10363 3656 10301
TIME...MOT...LOC 2345Z 263DEG 28KT 3634 10332
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:02 PM MDT | Heat Advisory | ABQ | Bernalillo, Chaves, Cibola, Quay, Sandoval, Socorro and 2 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.